Kansas, 2017Flash Flooding in Kansas, July 27, 2017
July 27, 2017 · NWS EAX · 3 events in 3 counties and zones
On the evening of July 26, a line of thunderstorms formed roughly along the Interstate 70 corridor. The orientation of these storms were such that they trained over Kansas City and surrounding areas for several hours, causing some extreme flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of July 26, a line of thunderstorms formed roughly along the Interstate 70 corridor. The orientation of these storms were such that they trained over Kansas City and surrounding areas for several hours, causing some extreme flash flooding. Some of the heaviest rain hit some of the most vulnerable parts of the city, namely Indian Creek near the Kansas and Missouri state line. in this location between 5 to 7 inches of rain fell over a roughly 3 hour period, causing Indian Creek at State Line Road to rise to 27.96 feet, a new record for that location. The result was businesses in that area becoming inundated with several feet of running water. Numerous car dealerships saw much of their merchandise go underwater at that location. A strip mall consisting of a restaurant among other businesses had water at least 6 feet deep. The restaurant owners tried to salvage their business, but had to flee to the roof in order to escape the rising waters around them. Local news televised a dramatic water rescue of the restaurant owners via motorized raft. Another site that had record flooding as a result of this event was Tomahawk Creek at Roe Avenue in Leawood. Tomahawk Creek crested at 20.81 feet, which was a new record for that location. Numerous city vehicles were damaged or destroyed when a lot near the creek containing those vehicles flooded. Across the rest of the KC metro area roughly 5 to 7 inches of rain fell, resulting in other numerous water rescues. For more information regarding this event see the following website: https://www.weather.gov/eax/July26-272017MajorFloodingAcrossKansasCityMetro .
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 27, 2:45 AM CST, 38 minutes earlier.
Area forecast discussion, Jul 27, 2:45 AM CST, 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
345 AM CDT Thu Jul 27 2017
.Discussion...
Issued at 345 AM CDT THU JUL 27 2017
Very heavy rain is tracking across extreme eastern KS into
western MO this morning where a rather strong low-level jet has
been feeding copious amounts of moisture into a cold front that is
slowly making its way southward. Widespread rainfall amounts of 3
to 5 inches have fallen across the entire KC metro eastward into
Lafayette County, with some reports over 7 inches. Flash flooding
is ongoing and will remain a problem for a few more hours.
Heaviest precipitation will gradually shift southeast into areas
south and east of KC early through sunrise and lose some of its
punch as the LLJ starts to veer and convergence weakens. A few
showers and storms could redevelop this afternoon mainly south of
a Harrisonville to Macon line where there will be some lingering
weak instability, but shear will be weak and these storms are
unlikely to be strong.
Cold front will continue making its way southward into the Ozarks
tonight while a large area of high pressure builds into the Upper
Midwest. This feature will maintain its hold on much of the area
for several days as the upper level pattern will undergo very
little change into early next week. The result will be a prolonged
stretch of cooler than average temperatures with highs in the 80s
through Wednesday with comfortable humidity levels. Precipitation
chances will be low to none through the period.
&&
.Aviation...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1215 AM CDT THU JUL 27 2017
Forecast on track for continued SHRA and TSRA overnight although
further south than previously thought. Some IFR cigs and vsbys in
heavier showers and residual fog in early morning possible. By
later in the am expect MVFR to VFR conditions. Winds will remain
light from the north or northeast today.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 7 AM CDT this morning for KSZ057-103>105.
MO...Flash Flood Watch until 7 AM CDT this morning for MOZ028>030-
037>039-043-044.
&&
Discussion...Hawblitzel
Aviation...AdolphsonHazardous weather outlook, Jul 26, 11:57 AM CST, 15 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
1257 PM CDT Wed Jul 26 2017
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271800-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
1257 PM CDT Wed Jul 26 2017
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...This Afternoon and Tonight
Dangerous heat is possible again today, mainly south of Highway 50.
Strong storms are possible this evening across northeastern KS and
northern MO. Flash flooding is possible this evening and overnight
across northern MO.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Hazardous weather is expected at this time.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Jul 27, 1:30 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
230 AM CDT THU JUL 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 AM FLASH FLOOD 2 SSW KANSAS CITY 39.08N 94.59W
07/27/2017 JACKSON MO LAW ENFORCEMENT
WATER OVER INTERSTATE 35 AT BROADWAY.
0229 AM FLASH FLOOD 2 E KANSAS CITY 39.10N 94.53W
07/27/2017 JACKSON MO LAW ENFORCEMENT
WATER RESCUE AT 12TH AND JACKSON. 2
OCCUPANTS IN VEHICLE.
&&Local storm report, Jul 27, 1:34 AM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
234 AM CDT THU JUL 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 AM FLASH FLOOD 5 WNW RAYTOWN 39.04N 94.54W
07/27/2017 JACKSON MO FIRE DEPT/RESCUE
WATER RESCUE AT CLEVELAND AND EMANUEL
CLEAVER II BLVD.
&&Local storm report, Jul 27, 2:38 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
338 AM CDT THU JUL 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 AM FLASH FLOOD 7 W RAYTOWN 39.00N 94.59W
07/27/2017 JACKSON MO FIRE DEPT/RESCUE
WATER RESCUE AT 72ND AND WORNALL.
&&Local storm report, Jul 27, 2:51 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
351 AM CDT THU JUL 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 AM FLASH FLOOD HIGGINSVILLE 39.08N 93.72W
07/27/2017 LAFAYETTE MO FIRE DEPT/RESCUE
NEARLY EVERY ROAD IN LAFAYETTE COUNTY IS
EXPERIENCING FLOODING. LAW ENFORCEMENT
REPORTS FLOODING IN SPOTS THAT HAVE NEVER
FLOODED BEFORE.
0330 AM FLASH FLOOD 2 E ODESSA 39.00N 93.92W
07/27/2017 LAFAYETTE MO FIRE DEPT/RESCUE
CITIZEN RESCUED FROM THE TOP OF A CAR SWEPT
INTO A DITCH.
&&Local storm report, Jul 27, 2:52 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
352 AM CDT THU JUL 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 AM FLASH FLOOD 5 S KANSAS CITY 39.02N 94.57W
07/27/2017 JACKSON MO FIRE DEPT/RESCUE
WATER RESCUE AT 58TH AND TROOST.
&&Local storm report, Jul 27, 3:06 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
406 AM CDT THU JUL 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 AM FLASH FLOOD 8 W RAYTOWN 38.99N 94.60W
07/27/2017 JACKSON MO FIRE DEPT/RESCUE
WARD PARKWAY IMPASSIBLE.
&&Flash Flood, Wyandotte
- When
- July 27, 3:23 AM CST to 6:23 AM CST
- Where
- Wyandotte County, 2.98 mi SE of Turner to 3.49 mi ESE of Turner
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.050, -94.660
Interstate 35 was closed at Lamar Ave and Roe Ave due to flooding.
Flash Flood, Johnson
- When
- July 27, 4:00 AM CST to 9:00 AM CST
- Where
- Johnson County, 1.42 mi S of Leawood to 2.17 mi SSW of Leawood
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.929, -94.619
Tomahawk Creek at Roe Avenue reached a record crest of 20.81 feet and caused several houses and business to be flooded. The city of Leawood lost several service vehicles in a compound near the creek's banks. The value of these losses were not provided.
Flash Flood, Linn
- When
- July 27, 8:33 AM CST to 9:33 AM CST
- Where
- Linn County, 4.22 mi ESE of Prescott to 7.21 mi WSW of Blue Mound
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.050, -94.627
Linn County 911 dispatch reported multiple roads across the county were closed due to water flowing over the roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Oklahoma, July 27, 2017$48,000 · 76 kt wind · 8 events
- Tornado and Damaging Winds in Florida, July 27, 2017$55,000 · EF0 · 3 events
- Flash Flooding in Arizona, July 27, 2017$30,000 · 2 events
- Flash Flood in Colorado, July 27 to 28, 2017$30,000 · 1 event
- Hail and Damaging Winds in Nebraska, July 27, 20171.75 in hail · 17 events
- Flash Flood and Hail in Texas, July 27, 20171 in hail · 4 events
- Heavy Rain in South Dakota, July 27, 20172 events
- Flash Flood and Damaging Wind in North Carolina, July 27, 2017$500 · 50 kt wind · 2 events
- Damaging Winds in Wyoming, July 27, 201773 kt wind · 2 events
- Hail and Damaging Wind in Wyoming, July 27, 201752 kt wind · 2 events
- Flash Flood in Georgia, July 27, 20171 event
- Flash Flood in New Mexico, July 27, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714990, 714991, 716426.